Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Northern Indiana

August 4, 2023LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Aug 4, 2023, 4:16 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 4, 2023, 4:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2023, 4:16 AM CDT (09:16 UTC)
In effect from
Aug 4, 2023, 4:00 PM CDT
Expired
Aug 5, 2023, 2:41 AM CDT
In force
11 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WHUS43 KIWX 040916
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
516 AM EDT Fri Aug 4 2023

INZ103-MIZ177-277-041730-
/O.NEW.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
516 AM EDT Fri Aug 4 2023 /416 AM CDT Fri Aug 4 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT /4 PM CDT/
THIS AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  North to northwest winds of 10 to 20 mph will allow wave heights
  to build to 3 to 4 feet late this afternoon into this evening.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon through late 
  tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
4 follow-up statements
675 
WHUS43 KIWX 041434
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1034 AM EDT Fri Aug 4 2023

INZ103-MIZ177-277-042245-
/O.CON.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1034 AM EDT Fri Aug 4 2023 /934 AM CDT Fri Aug 4 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT /4 PM
CDT/ THIS AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves building to 3 to 4 feet late this afternoon into this
  evening. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon through late 
  tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
843 
WHUS43 KIWX 042012
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
412 PM EDT Fri Aug 4 2023

INZ103-MIZ177-277-050415-
/O.CON.KIWX.BH.S.0008.230804T2100Z-230805T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
412 PM EDT Fri Aug 4 2023 /312 PM CDT Fri Aug 4 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves building to 3 to 4 feet into this evening.
  

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 PM EDT /4 PM CDT/ through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
956 
WHUS43 KIWX 050301
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1101 PM EDT Fri Aug 4 2023

INZ103-MIZ177-277-050900-
/O.CON.KIWX.BH.S.0008.000000T0000Z-230805T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1101 PM EDT Fri Aug 4 2023 /1001 PM CDT Fri Aug 4 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM
CDT/ SATURDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves of 3 to 4 feet through tonight.
 
* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 PM EDT /4 PM CDT/ through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
924 
WHUS43 KIWX 050741
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
341 AM EDT Sat Aug 5 2023

INZ103-MIZ177-277-050845-
/O.CAN.KIWX.BH.S.0008.000000T0000Z-230805T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
341 AM EDT Sat Aug 5 2023 /241 AM CDT Sat Aug 5 2023/

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have diminished. The Beach Hazards Statement has
been cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 2:19 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 2:19 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
319 AM EDT Fri Aug 4 2023

.SYNOPSIS...
Issued at 308 AM EDT Fri Aug 4 2023

Warm weather continues today on into the weekend with highs in the
mid to upper 80s with some afternoon humidity. Chances for showers
and thunderstorms increase from a slight chance this afternoon to
a chance Saturday night into Sunday morning, and then our best
chance later Sunday into Sunday night. We trend cooler and drier
as we enter the next work week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 308 AM EDT Fri Aug 4 2023

A cold front slowly sinks south this afternoon. There is some
moisture advection allowing dew points to reach attain the mid to
upper 60s midday into the afternoon. The additional moisture allows
SBCAPE to reach around or just slightly above 1000 J/kg and that, in
conjunction with a shortwave dropping south, could force a few
showers or thunderstorms this afternoon. CAMs guidance is still
struggling to produce higher coverage of storms and a lack of shear
will keep severe weather at bay, thus will retain 15 to 20 PoPs from
previous forecast with an attempt to time out southward evolution of
advancing cold front. Overall QPF remains less than 0.25 in any one
area, however, any thunderstorms that do form may slow down
before they dissipate this evening and this may bring a rainfall
total that could locally approach that total though.

Mixing heights up to 850 mb where mid teens temperatures Celsius
reside allow for highs in the mid to upper 80s, which likely
produces low 90s apparent temperatures south of US-30. Dew points
drop into the low 60s and upper 50s tonight likely restricting
overnight lows to the low to mid 60s.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 308 AM EDT Fri Aug 4 2023

A pattern reversal takes place right at the beginning of this long
term as a cyclonic wave break occurs off the Pacific Northwest
(Friday and Saturday) driving height rises over Western Canada in a
similar way that the PNA becomes positive during winter. Because of
the building ridge, a trough develops downstream in the Plains to
the Great Lakes regions (Sunday into the next work week) allowing a
return to unsettled weather as the NAO goes negative again.

For a characterization of the daily weather like you may be more
accustomed to, we'll see mid level ridging across the area Saturday
as surface high pressure passes by to the northeast. This provides
high temperatures in the mid 80s, which is a degree or two cooler
than Friday and keeps us dry during the daytime Saturday. Meanwhile,
across the Northern Rockies, a low pressure system ejects eastward
overspreading a warm front across the area Saturday night into
Sunday morning. Instability appears to be missing as a moisture
gradient exists right on our western border earlier Saturday
night, but wouldn't be surprised to start seeing rain push in by
late Saturday night/early Sunday morning as the atmospheric column
moistens.

A mid level dryslot appears to move in Sunday midday into the early
afternoon and this may be the dry air push needed to allow
instability to push into the area in time for thunderstorm
initiation Sunday evening over IL (something to keep an eye on). The
EC brings in 1 to 1.5 kJ/kg of SBCAPE into the area allowing for a
chance for showers and thunderstorms that have a conditional chance
to be severe as 30 to 40 kts of effective shear moves through at the
same time. This would at least create a chance for damaging winds
and a slow MBE vector with a moist atmospheric column could also
create a heavy rain event especially if there are any lingering
boundaries to anchor to.

The final cold front ushers in cooler air allowing for below normal
temperatures starting Monday that trend toward normal by mid to late
week. As the trough axis translates east, a long strung out area of
weak vorticity follows. This likely means there'll be cloudiness
around, but with dry air filtering in from the west, the best
precipitation chance likely stays to our south through much of
Wednesday. Our next trough moves in Wednesday night introducing our
next rain chance and there could be a thunder chance then as well as
Thursday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 154 AM EDT Fri Aug 4 2023

The potential of some patchy shallow fog early this morning and
very low end potential of an isolated afternoon shower will
continue to be the main aviation weather concerns.

Surface cool front is gradually losing southward push this morning
and will very slowly makes its way across northern Indiana this
afternoon. This front will become increasingly divorced from more
notable mid/upper level short wave forcing today, with an upper
speed max continuing to dive southeast across the eastern Great
Lakes. Some weak surface-based instability and proximity of this
front could be enough to generate an isolated shower this
afternoon, but will continue to keep TAFs dry due to the forcing
concerns and low probability of occurrence at terminals.
Otherwise, near surface moisture profiles could support some
patchy shallow fog this morning. Have included TEMPO MVFR vsbys at
both terminals through 11 or 12Z, but KFWA appears to stand the
better chance as we head toward daybreak given weaker near sfc
flow.

Light and variable winds early this morning will become north-
northwest around 10 knots today with strongest winds at KSBN where
aggregate effect of western Great Lakes should enhanced low level
anticyclone.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 4, 3:37 AM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
437 AM EDT Fri Aug 4 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-050845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
437 AM EDT Fri Aug 4 2023 /337 AM CDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for severe storms as well as heavy rainfall Sunday
afternoon and evening. Low confidence in the evolution of specific
details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ103-LMZ043-046-MIZ177-277-050845-
Northern La Porte-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Northern Berrien-Southern Berrien-
437 AM EDT Fri Aug 4 2023 /337 AM CDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and the nearshore waters of southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A moderate swim risk exists today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for severe storms Sunday afternoon and evening.
Low confidence in track, timing, and intensity at this time.

It is likely that a high swim risk exists Monday along the
southeastern Lake Michigan beaches.

Nearby

Beach Hazards Statements in Indiana, 2023Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.